Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 167, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2002, 7:44 PM CDT for Custer County, Nebraska. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 7:44 PM CDT (00:44 UTC)
- Expired
- Aug 11, 2002, 8:45 PM CDT
- In force
- 61 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Custer County, NE
The radar
The North Platte radar (KLNX), 98 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 8:05 PM CDT | Hail 0.88 | Sargent, NE | |
| Aug 11, 8:55 PM CDT | Hail 0.88 | Sargent, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1798 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2882 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
985 WUUS53 KLBF 120044 SVRLBF NEC041-120145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 744 PM CDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA... * UNTIL 845 PM CDT... * AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF GATES TO 8 MILES NORTHEAST OF SARGENT MOVING SOUTHEAST AT 15 MPH. * SEVERE THUNDERSTORMS WILL BE... OVER SARGENT AROUND 800 PM CDT... OVER COMSTOCK AROUND 830 PM CDT... 13 MILES NORTHEAST OF BROKEN BOW AROUND 835 PM CDT... 3 MILES NORTHEAST OF WEISSERT AROUND 840 PM CDT... 5 MILES NORTH OF WESTERVILLE AROUND 845 PM CDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. TAKE COVER NOW A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR WESTERN NEBRASKA. LAT...LON 4172 9974 4173 9922 4136 9921 4134 9966
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:19 PM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 11, 2:19 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE NORTH PLATTE NE 219 PM CDT SUN AUG 11 2002 FORECAST CHALLENGE WILL BE POPS TONIGHT... STRONG TO SEVERE STORMS WHICH MOVED THROUGH THE NORTH CENTRAL PRODUCED RAINFALL AMOUNTS THAT APPROACH FLASH FLOOD GUIDANCES. STORM TOTAL PRECIP AT 1608Z PLACES NEAR 7 INCHES OF RAINFALL WITHIN THE NIOBRARA RIVER BASIN OVER BOYD COUNTY. THE REMAINDER OF THE NORTHEAST 5 COUNTIES SHOW ONE TO 3.5 INCHES OF RAINFALL SINCE 10/2306Z. WILL ISSUE FLOOD WATCH FOR THE NORTHEAST 5 AS SLOPES ARE SMALL OUTSIDE THE RIVER BASIN WITH POTENTIAL FOR SOME AREAS TO FLOOD AS STORMS REDEVELOP THIS EVENING AS COLD FRONT APPROACHES THROUGH. MODELS MAIN DIFFERENCES LIE IN TIMING OF FROPA TONIGHT...QPF AND CLOUD COVERAGE INTO MONDAY. BOUNDARY LAID OUT BY MORNING CONVECTION TO PUT AN ADDITIONAL BOUNDARY INTO PLAY AFTER 4 PM. H7-H5 LAPSE RATES GREATER THAN 8 DEG CEL WITH DEWPOINTS INTO THE LOW TO MID 60S EAST OF THE PANHANDLE. DRYLINE MOVES EAST BETWEEN 6 & 7 PM WITH ISOLATED STORMS TO FORM IN THE WEST NEAR THE DRYLINE...THEN STORMS DEVELOPING NEAR BOUNDARY ACROSS THE NORTH...FROM SOUTH OF VALENTINE TO ONEILL. MODELS NOT GENERATING ANY PRECIP BUT CONSIDERING INSTABILITY PRESENT AND SERIES OF WAVES TO DROP SOUTHEAST WILL INCLUDE AS CIN VALUES MINIMAL TO CONSIDER A CAPPING EFFECT. MODELS SLOWER MOVING FRONT SOUTH WITH AVN THE SLOWEST WITH CHANCE OF PRECIP TO EXTEND WITH SHOWERS INTO THE MORNING OVER NORTH CENTRAL...AND ACROSS THE NORTHWEST AS STRONGER WAVES MOVES SOUTH. WINDS SHOULD INCREASE ACROSS THE NORTH AFTER MIDNIGHT WITH BREEZY WORDING AS COLD FRONT PUSHES SOUTH AND EXITS THE FORECAST AREA BY 12/12Z. MODIFIED 18Z SOUNDING AT LBF PLACES CAPE OVER 4000 J/KG WITH LITTLE OR NO CAP AT THIS POINT. MONDAY COLD AIR ADVECTION PROGGED THROUGH THE DAY WITH RESIDUAL MOISTURE TO MAKE FOR MOSTLY CLOUDY/PARTLY SUNNY SKIES FOR THE DAY. FEW SHOWERS MAY LINGER IN THE MORNING NORTH OTHERWISE COOLER TEMPERATURES IN THE 70S AND BREEZY. OVERNIGHT DRY...STABLE AIR SLIDES IN WITH TEMPERATURES TO FALL INTO THE MID 40S EXTREME NORTHWEST...RANGING INTO THE MID 50S EAST. DRY TUESDAY AND WEDNESDAY AS SURFACE HIGH RIDGES EAST TUESDAY...THEN BUILDS SOUTH WEDNESDAY. LIGHT NORTHWEST WINDS AND TEMPERATURES GRADUALLY WARMING INTO THE LOWER TO MID 80S BY WEDNESDAY. WEDNESDAY NIGHT THE NEXT COLD FRONT PUSHES SOUTH INTO THE NORTHERN PLAINS...AND PROGGED INTO NORTHWEST NEBRASKA AROUND MIDNIGHT. GULF CLOSED ON THIS ONE WITH DRY FRONTAL PASSAGE TO OCCUR WITH WIND SHIFTS MARKING FROPA. THE BIGGER PICTURE HAS H5 HIGH CENTER OVER THE GULF OF ALASKA TO BUILD SOUTH BRIEFLY FRIDAY WITH TROUGH AXIS TO DIG SOUTHWEST AND EXTEND OFF THE WEST COAST. THE RIDGE STRENGTHENS OVER THE WEEKEND WITH BROAD AREA OF LOW PRESSURE REMAINING OVER CENTRAL CANADA. NEAR ZONAL FLOW THURSDAY WILL INDUCE LEESIDE TROUGH TO THE WEST THAT MOVES EAST ON FRIDAY. WILL FOLLOW SLOWER MRF MODEL SOLUTION WITH FRONT PUSHING SOUTHEAST FRIDAY NIGHT WITH A CHANCE OF SHOWERS AND THUNDERSTORMS INTO SATURDAY MORNING. BEST MOISTURE ADVECTION WILL BE EAST WITH SLIGHT CHANCE RETAINED AT THIS TIME. THEN DRY INTO SUNDAY AS SURFACE HIGH BUILDS EAST. TEMPERATURES WILL BE MILD WITH READINGS NEAR NORMAL. .LBF...FLOOD WATCH NEZ006-010 TONIGHT. KECK
In the hours before
Local storm report, Aug 11, 4:38 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
438 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 6 NNW THEDFORD NE 1.00 INCH HAIL
08/11/02 THOMAS
RLBLocal storm report, Aug 11, 5:49 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
549 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0548 PM 6 NW HALSEY NE .88 INCH HAIL
08/11/02 THOMASLocal storm report, Aug 11, 6:34 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
634 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 12 E THEDFORD NE 1.75 INCH HAIL
08/11/02 THOMAS
IZZILocal storm report, Aug 11, 7:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
709 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 16 E THEDFORD NE .75 INCH HAIL
08/11/02 THOMAS
IZZILocal storm report, Aug 11, 7:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
732 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 17 E THEDFORD NE 2.75 INCH HAIL
08/11/02 THOMAS
IZZILocal storm report, Aug 11, 7:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
742 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM 1 E HALSEY NE 2.75 INCH HAIL
08/11/02 BLAINE
IZZIThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:23 PM CDT | Tornado Warning | LBF | Blaine | 37 min |
| Aug 11, 8:01 PM CDT | Tornado Warning | LBF | Blaine | 29 min |
| Aug 11, 8:33 PM CDT | Severe Thunderstorm Warning | LBF | Blaine | 27 min |
| Aug 11, 8:47 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 58 min |
| Aug 11, 9:49 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha, Rock | 56 min |
| Aug 11, 10:28 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 62 min |
| Aug 11, 10:34 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 56 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.